Frequently Asked Questions
Quick search for easy answers to Frequently Asked Questions
Q. What are common side effects when following the OPTIFAST VLCD Program?
When commencing on the Intensive Level (replacing all 3 meals per day with an OPTIFAST VLCD) the body switches over to using body fat as an energy source. This process is called ketosis. It is this process which enables you to achieve such great weight loss; however, it does have the potential to induce a few undesired symptoms during the first few days of starting the program whilst your body adjusts to metabolising fats for energy instead of carbohydrates.
These symptoms may include:
- lack of concentration
- vagueness-fuzzy headedness
- headaches (which can be worse if also giving up caffeine)
These are only transient and most will pass by days 4-6.
Some other symptoms you may also experience whilst on OPTIFAST VLCD which are generally a result of the fast weight loss rather than the OPTIFAST VLCD products itself, are; sensitivity to cold, dry skin, temporary rash, postural hypotension, fatigue, diarrhoea, constipation, halitosis (bad breath), irritability and menstrual disturbances. Whilst these side effects may seem concerning, some people will experience none of these and others will only experience a few. They are not significant enough to warrant stopping the program, and a few modifications to the diet can reduce their severity or occurrence all together. If you are concerned at all about any side-effects please consult your healthcare professional for further advice and management.
Q. What is the 3 day challenge?
As with any major dietary adjustment, the first few days on the OPTIFAST VLCD Program can be difficult and is commonly known as the 3 day challenge.
As the body transitions into ketosis, you may experience some transient side effects such as; fatigue, hunger, lack of concentration, nausea, headaches. Typically, only mild ketosis occurs during the OPTIFAST VLCD Program and most symptoms pass by days 4-6.
Q. I am experiencing diarrhoea, is this normal?
Diarrhoea can be a temporary side effect of taking OPTIFAST VLCD and should pass with time. If diarrhoea continues for more than a week consult your doctor or healthcare professional.
Q. I have bad breath since starting the OPTIFAST VLCD Program
Do not worry if you have a little bad breath or halitosis whilst using OPTIFAST VLCD. This is caused by the process called ketosis where your body switches over to burning fat stores and will only last whilst you are following the Intensive Level. Acetone is a ketone by product that is produced in the body when you are in ketosis and can result in a nail polish like smell on your breath. Not everyone will experience this and if you do it will only last whilst you are following the Intensive Level. Chewing on low-calorie mints, sugar free chewing gum or even some parsley can be very effective in managing this.
Q. I am experiencing bloating/ increased flatulence since starting the OPTIFAST VLCD Program.Is this normal?
Bloating / increased flatulence may be caused by the change in diet. If there is more fibre in your new regimen due to increased intake of vegetables, this may result in some bloating. Some people find that they feel bloated because they are drinking a lot more fluid than usual. The bloating /increased flatulence is usually transient and resolves quickly so keep progressing with the program. Alternatively, if you are lactose or fructose intolerant you may be experiencing some gastrointestinal symptoms as all the OPTIFAST VLCD products contain lactose and the bars also contain fructose. If you believe this is the case please consult your healthcare professional for further advice and management.